Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 13, 2005, 3:09 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2005, 3:09 PM MDT (21:09 UTC)
- Expired
- Aug 13, 2005, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
The radar
The Cedar City radar (KICX), 71 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 132117 FFWSLC UTC025-140015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 309 PM MDT SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL KANE COUNTY IN UTAH * UNTIL 615 PM MDT * AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN FALL AMOUNTS OF 2 TO 3 INCHES IN THE PAST HOUR OVER THE WARNED AREA. STRONG THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAIN IN THE WILLIS CREEK AND PAPOOSE CREEK WHICH RUNS THROUGH THE BULL VALLEY GORGE AND THEN INTO THE UPPER REACHES OF THE PARIA RIVER SOUTH OF KODACHROME BASIN STATE PARK. HIKERS IN THIS REGION SHOULD BE PREPARED FOR RAPID RISES ON THESE CREEKS AND OTHER DRY WASHES. RISES ARE EXPECTED ON THE PARIA RIVER BUT ARE NOT EXPECTED TO REACH SEVERE CONDITIONS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3742 11218 3733 11196 3747 11192 3753 11215 $$ MES
2 follow-up statements
000 WGUS75 KSLC 132247 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 435 PM MDT SAT AUG 13 2005 UTC025-140015- KANE UT- 435 PM MDT SAT AUG 13 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MDT FOR NORTH CENTRAL KANE COUNTY... AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED A DECREASE IN THUNDERSTORM ACTIVITY OVER THE WARNED AREA. THIS AREA SPECIFICALLY INCLUDES WILLIS CREEK...PAPOOSE CREEK...BULL VALLEY GORGE AND THE PARIA RIVER SOUTH OF KODACHROME BASIN. HOWEVER...EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN IS LIKELY TO STILL BE A THREAT TO LOW LYING AREAS...NORMALLY DRY WASHES...AND ANY SLOT CANYONS IN THE AREA. TRAVELERS NEED TO BE AWARE THAT ROADS IN THE WARN AREA MAY HAVE ROCK OR MUD DEBRIS ON THEM AS WELL AS POSSIBLY HAVE PORTIONS WASHED AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3742 11218 3733 11196 3747 11192 3753 11215 $$ MES
000 WGUS75 KSLC 140015 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 608 PM MDT SAT AUG 13 2005 UTC025-140018- KANE UT- 608 PM MDT SAT AUG 13 2005 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL KANE COUNTY IS CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELED THE FLASH FLOOD WARNING FOR NORTH CENTRAL KANE COUNTY. THE RUNOFF FROM EARLIER HEAVY RAIN HAS DISSIPATED AND SHOULD NO LONGER BE PROBLEM. HOWEVER...TRAVELERS IN THE AREA SHOULD REMAIN ALERT TO THE POSSIBILITIES OF ROCK AND MUD DEBRIS ON ROADS THROUGHOUT THE AREA OF BULL VALLEY GORGE IN NORTH CENTRAL KANE COUNTY. LAT...LON 3742 11218 3733 11196 3747 11192 3753 11215 $$ MES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MDT, 39 minutes earlier.
Area forecast discussion, Aug 13, 2:30 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT SAT AUG 13 2005 .SYNOPSIS...A COLD FRONT WILL STALL OVER CENTRAL UTAH TONIGHT AS DRIER AND COOLER AIR SPREADS ACROSS NORTHERN UT. MOISTURE WILL REMAIN IN PLACE ACROSS SOUTHERN UT THROUGH THE REMAINDER OF THE WEEKEND. && .DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS SHOW HIGHLY AMPLIFIED RIDGE AXIS EXTENDING ALONG PACIFIC NORTHWEST/BRITISH COLUMBIA COASTLINE WITH LONGWAVE TROUGH EXTENDING ACROSS MUCH OF CANADA/NORTHERN CONUS. SHORTWAVE TROUGH DIGGING ALONG BACK SIDE OF THIS LONGWAVE CONTINUES TO DIG THROUGH NORTHERN ROCKIES OF ID/MT. ASSOCIATED SURFACE FRONT/LEADING EDGE OF 700MB BAROCLINIC ZONE HAS REACHED CENTRAL UT/NV. CONVECTION FIRING OVER EAST CENTRAL NV ALONG THIS BOUNDARY AT THIS TIME...WITH ADDITIONAL CONVECTION DEVELOPING OVER SOUTHERN MOUNTAINS. EXPECT CONVECTION ALONG BAROCLINIC ZONE TO CONTINUE TO INCREASE IN AREAL COVERAGE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS...AND MAY BEGIN TO BUILD SOUTHWARD INTO INSTABILITY AXIS (SBCAPE AOA 1500 J/KG PER LAPS/RUC ANALYSIS) CURRENTLY ANALYZED ACROSS SOUTHWEST UT. SUFFICIENT MOISTURE REMAINS IN PLACE ACROSS THIS AREA TO SUPPORT RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. AS A RESULT ISSUED FLASH FLOOD WATCH EARLIER FOR SOUTHWEST AND SOUTH CENTRAL UT. OTHERWISE AS NORTHERN ROCKIES SHORTWAVE TRANSLATES EAST THIS EVENING 700MB COLD ADVECTION PROGGED TO STRENGTHEN AS FLOW TURNS NORTHWESTERLY. AS A RESULT SHOULD SEE MIN TEMPS TONIGHT INTO THE 50S ALONG THE WASATCH FRONT. AS SHORTWAVE PULLS AWAY FROM THE REGION SUNDAY...SURFACE FRONT/700MB BAROCLINIC ZONE FORECAST TO STALL ACROSS CENTRAL UT AND WEAKEN DURING THE DAY AS AIRMASS OVER NORTHERN UT MODIFIES SLIGHTLY. MOISTURE EXPECTED TO REMAIN IN PLACE OVER SOUTHERN UTAH SO WILL LIKELY SEE ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION CAPABLE OF PRODUCING HEAVY RAINFALL. UPPER LOW OFF CA COAST PROGGED TO BEGIN MOVING ONSHORE MONDAY...AND AS FLOW AHEAD OF THIS FEATURE BECOMES SOUTHERLY EXPECT MOISTURE TO ONCE AGAIN SURGE NORTHWARD ACROSS CENTRAL UT...REACHING NORTHERN UT MONDAY EVENING AND REMAINING IN PLACE ACROSS THE AREA TUESDAY AS UPPER LOW SHEARS NORTHEAST ACROSS NV. DRIER AIR LOOKS TO SPREAD ACROSS THE AREA FROM THE SOUTHWEST BEGINNING WEDNESDAY...HOWEVER WILL LIKELY SEE SUFFICIENT RESIDUAL MOISTURE TO SUPPORT CONVECTION OVER THE HIGHER TERRAIN. && .HYDRO...CONSIDERABLE MOISTURE/INSTABILITY WILL SUPPORT HEAVY RAIN THREAT WITH THUNDERSTORMS WHICH DEVELOP/MOVE ACROSS SOUTHWEST AND SOUTH CENTRAL UT THE REMAINDER OF THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA THROUGH 11 PM. MOISTURE REMAINS IN PLACE DURING THE DAY SUNDAY AND AS A RESULT WILL BUMP FLASH FLOOD POTENTIAL TO HIGH FOR SOUTHWEST UT. && .FIRE WEATHER...BREEZY NORTHWEST WINDS EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS NORTHERN UTAH BEHIND COLD FRONT WHICH HAS REACHED CENTRAL UT. HOWEVER WITH COOLER AIRMASS RH VALUES SHOULD REMAIN ABOVE 15 PERCENT. AS A RESULT EXPECT TO REMAIN JUST BELOW RED FLAG CRITERIA. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 11 PM TONIGHT ZONES UTZ016-017-019-020. WY...NONE. && SEAMAN
Hazardous weather outlook, Aug 13, 5:00 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MDT SAT AUG 13 2005 UTZ012>021-141300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 500 AM MDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH. .DAY ONE... TODAY SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE IN FAR SOUTHERN UTAH INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE HIGHER TERRAIN OF SOUTHERN UTAH THROUGH THE PERIOD. THUNDERSTORMS WILL BE MOST NUMEROUS ON MONDAY AND TUESDAY ACROSS CENTRAL AND SOUTHERN UTAH AND WILL ALSO AFFECT PARTS OF THE LOWER ELEVATIONS. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. UTZ001>011-WYZ021-141300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 500 AM MDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE... TODAY ISOLATED THUNDERSTORMS WILL OCCUR OVER THE UINTA MOUNTAINS AND WASATCH PLATEAU. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY ISOLATED MOUNTAIN THUNDERSTORMS ON SUNDAY WILL INCREASE IN COVERAGE MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS WILL AFFECT THE VALLEYS. ISOLATED STORMS ARE EXPECTED THURSDAY AND FRIDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AOT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:41 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
| Aug 12, 9:32 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 27 min |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Beaver | 42 min |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.